“Almost 16 months steroid-free” pictures

Today is Brian’s 483 day of Topical Steroid Withdrawal (TSW), and healing continues–slowly…like watching grass grow…in the dead of winter….

Brian’s skin ‘s been in a flare most of December and January, with the cold and low humidity making things worse.

Since I was taking baseline pictures before we begin a 2-week trial of Traditional Chinese Medicine (TCM) or Traditional Asian Medicine (TAM), I figured I could use them for a picture update, instead of waiting for his “official” 16th month topical steroid-free anniversary. So, I’ve also posted them in the daily log section. He’s still in a flare, but at least his energy and function are great, and he’s really enjoying middle school. What more could a parent ask for?

Pictures follow.

Primary problems: 1)Itching/scratching 3/5 to 4-/5; night scratching and getting out of bed 1-3 times 2) dry, flaky, shedding skin 3) occasional night sweats 4) occasional skin stinging with heat/sweat 4) moving, rashy erythema on various body parts 5) eczematous patches on bil hands/fingers, wrists and around bil ankles 6) broken sleep due to scratching

Appt with licensed acupuncturist  today whose Traditional Chinese Medicine (TCM) or Traditional Asian Medicine (TAM) diagnosis was damp heat eczema, consistent with our ND’s dx. Internal and external heat and damp. Objective is to dispell the heat and cool/moisturize internal and external.

RX: Along with Magnesium, (**Zinc,) B complex, NAC, Glutathione, Vit D3, and Vit B6 from ND and pediatrician, added Herbals (below), fix diet–duh…may try acupuncture later if Brian wants to do it.

**Zinc-out of this; will restart it once TCM effects are observed or after 2 weeks in order to determine cause-effect better.

ITCH relief: spritz water on dry, itchy area and moisturize with organic, unrefined coconut oil and/or the home apothecar’s lemongrass balm

Diet: Avoid fried, greasy, spicy foods, processed sugars, white flour/bread–basically everything we like to eat.

Herbal: 3x/day: 6 pellets Er Chen Wan and 6 pellets Quell the surface, taken at least an hour away from other vitamins and supplements dosed according to his weight: 83#

Click or double click on images to enlarge.

Quell the Surface and Er Chen Wan 1/30/15 TCM/TAM

IMG_1436IMG_1435

BASELINE

Sleep: fell asleep at 10:17pm last night; up 3+/5 scratching 3:45am–>very dry and flaky–>I spritzed elbows, hands, knees with water and moisturized with lemongrass balm and he fell back to sleep. Up at 8am.  Broken sleep nightly due to awakened by scratching and dryness.

Symptoms: soaking wet sheet from night sweating (probably 3rd time this month) faint odor

Labwork:  Pending–taken 1/29/15 at pediatrician’s

Itch/scratching: he says 2/10 itch; I see hands moving /scratching at rate of 3/5ss; itch increases with physical and mental stress.  Back to mindless scratching. Even when we remind him to do the Dr. W techniques, he ignores us. Spritz and moisturizer (lemongrass balm or coconut oil) helps calm it, but he won’t initiate it.  so frustrating….

Skin: (see pictures) flaky, dry, some open cuts from scratching; shedding 1/2 to almost 1 tsp flakes

energy/function: great–CBG-straight A’s both 9 weeks; now playing basketball, conditioning for baseball, and working on running form + exercising regularly

emotional: pretty happy kid but still off and on emotional, but is that TSW or being a 6th grader?

1/30/15 Day 482 TS-free almost 16 months

IMG_1394IMG_1407

Dry upper lip 1/30/15

IMG_1396IMG_1397

Eczematous patches 1/30/15

IMG_1408

Day 482 1/30/15

IMG_1410

IMG_1426IMG_1427

Left shoulder scratches  1/30/15 Day 482

IMG_1428IMG_1425

IMG_1396

IMG_1422 IMG_1430IMG_1421

IMG_1416

IMG_1418IMG_1419

IMG_1432 IMG_1431

Praying that this will clear up by Spring time.

I’ve been doing a lot of reading, researching, and writing lately and working on a case study and some projects with other moms whose kids are going through TSW. We’re trying to:

“Raise awareness of the dangers of topical steroids, advocate for labeling changes, and revise guidelines for the treatment of eczema.”

We want to make sure no child has to go through the hell on earth that is topical steroid withdrawal. What a great group of mammas on the move!

Keep your eyes open. There are a lot of exciting things on the horizon!

“Thanks be to God! He gives us the victory through our Lord Jesus Christ.”  

1 Corinthians 15:57

To Stop or Not to Stop Topical Steroids for Eczema?

CAUTION: If you have been using topical steroids for eczema, STOPPING topical corticosteroids (TS) completely is NOT to be taken lightly. Find a supportive doctor. If addicted to TS, your body will go into Topical Steroid Withdrawal (TSW), and the doctor can help you treat or manage all the symptoms that come with it.

* TSW symptoms: whole-body redness, burning, stinging, pain, increased itching, red sleeves, swelling, oozing, flaking and shedding copious amounts of skin, hair loss (head and body,) insomnia, temperature dysregulation, fatigue, thoughts of suicide, possible HPA axis suppression and stunted growth in children, and others

* Symptoms often last 24 hours/day and 7 days/week for months to years, with the skin cycling constantly. The pain and itch can be unbearable.

*Function can be severely impaired. Many adults have to stop work or limit work hours. Students often miss school.

* TSW impacts the entire family.

* TSW is NOT easy; not everyone will be able to follow through to the end.

* Some people may go through TSW for several weeks, months, or years and have to return to using topical steroids because the suffering was too unbearable and quality of life deteriorated. There is no shame in this. THAT is just how difficult going though TSW is.

* Having a doctor or other healthcare practitioner who will work with you (whether they believe in TSA/TSW or not) is important so they can monitor your health and help you through any crisis you may experience with TSW, like skin infections and pain management.

*Do your research.

*Make an informed decision. Be prepared for everything that TSW involves. The choice to use TS is yours; the choice to stop TS is yours. Make the decision that is best for you and your health.

*Full recovery from TSW does not necessarily mean “cure” of the original skin condition (for example, eczema.) The underlying eczema may reemerge, but it is nothing compared to the hell on earth that is TSW.

*NOTE: One should never quit systemic or oral corticosteroids cold turkey. These medications must be tapered with a doctor’s assistance.  It is only the topical corticosteroids we are discussing here.

FOR PARENTS: research the medications; read the TS’s patient instruction pamphlets. There are few, if any, long-term studies on the use of topical steroids on young children, and many TS do not recommend they be used on children under the age of 2. You must weight the risk/benefit, follow the drug’s precaution instructions, follow your gut.

For us, taking Brian off TS was logical because the TS stopped working to manage his eczema, and he was only getting worse. Why continue using something that no longer works? Then we found ITSAN and other helpful blogs. Stopping TS was the right thing for Brian, and although he is still going through the later stages of TSW, his function, itch, and skin are far better now than when he was on TS.

I do not regret putting Brian and our family through the hell on earth that is TSW. I do wish I had been more diligent about trying various natural or alternative methods of eczema treatment before using TS.

To stop or not to stop topical steroids? Pray for guidance. You must do what is right for you and your situation, and be at peace with your decision.

Wishing you all the best…..

“Trust in the LORD with all your heart and lean not on your own understanding; in all your ways acknowledge him, and he will make your paths straight.”  Proverbs 3:5-6